Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 21, 2016, 3:49 AM CDT for Grant County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2016, 3:49 AM CDT (08:49 UTC)
- Expired
- Jul 21, 2016, 4:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
County Grant County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3666 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 22.0
The text
As transmitted.
515
WWUS83 KFGF 210849
SPSFGF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT THU JUL 21 2016
MNZ030>032-040-210945-
GRANT MN-WADENA MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
349 AM CDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL...SOUTHERN
WADENA AND GRANT COUNTIES UNTIL 445 AM CDT...
AT 349 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ESTERDY TO NEAR ELBOW LAKE. MOVEMENT WAS
SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
STAPLES AIRPORT AROUND 355 AM CDT.
BARRETT AND ERDAHL AROUND 415 AM CDT.
HOFFMAN AROUND 435 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4606 9627 4615 9627 4662 9508 4647 9477
4639 9478 4638 9473 4637 9473 4637 9515
4611 9515 4611 9577 4576 9576 4576 9594
TIME...MOT...LOC 0849Z 309DEG 19KT 4644 9477 4599 9606
$$
JHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:34 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 11:34 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1134 PM CDT WED JUL 20 2016 .UPDATE... Issued at 1126 PM CDT Wed Jul 20 2016 No sig changes to the fcts package. Severe Thunderstorm Watch 402 remians in effect for much of eastern ND and northwest MN through 3am cdt. UPDATE Issued at 911 PM CDT Wed Jul 20 2016 Minimal update. Increased pops across northern two-thirds of CWA. Severe Tstm Watch across most of CWA alg and north of Valley City-Fargo-Park Rapids line thru 3am. Will expire Heat Advisory and Warnings. UPDATE Issued at 555 PM CDT Wed Jul 20 2016 The Severe Thunderstorm Watch for portions of northeast and east central ND till 11pm... has been upgraded to a Tornado Watch for the northern portions of the Watch area. 5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km subcloud layer over northcentral ND... with RUC12 showing this expanding steadily eastward into northeast ND and far northwest MN through 03z. in addition... 0-2km VGP /Vorticity Generation Parameter/ approaches values of from .6 to .8 in that region... which local research has shown to be quite conducive to rapid tornadogenesis. Meanwhile cloudmass over the central Red River Valley hasn't yet dissipated... but cloudfree just west of the valley has rapidly ramped up in heat and instability levels. && .SHORT TERM...(This evening through Thursday) Issued at 118 PM CDT Wed Jul 20 2016 Forecast impacts in the short term will be temperatures and severe threat. For update adjusted heat headlines to account for cloud cover limiting temperatures. In spite of the slow dissipation of low level stratus across the region holding temperatures down sufficient instability and cape exist for severe potential. Timing of convective initiation still somewhat uncertain however short wave lifting through Montana likely to interact with boundary across NW-N central ND with convection then propagating east tonight. In line with the SPC outlook the favored area looks to be along and north of highway 200. Similar to last night large hail and damaging winds will be the main threats. Weak surface boundary/cool front should be through all but the east by morning. The far NW will be first to feel cooler/drier air moving in behind boundary late tonight. The remainder of the fa will see another muggy night. Column cools a bit Thursday in wake of boundary passage but remains mild. Lower dewpoints begin to move in from NW-SE. The far south will likely remain warm and humid enough that some sort of heat headline possible but at this point looks marginal. With high pressure moving in anticipating a break in the stormy weather and will keep forecast dry. .LONG TERM...(Thursday night through Wednesday) Issued at 118 PM CDT Wed Jul 20 2016 Friday-Wednesday...Main concern will be severe thunderstorm potential Friday evening/overnight...and then again Saturday afternoon/evening. Synoptically speaking...models are in good agreement and indicate a stronger signal raising confidence that a couple more severe (possibly significant) event will occur through the early part of the weekend. Confidence still low with details (exact timing...exact threats and evolution). Quieter weather on tap to end the weekend heading into next week. Active weather again looks possible by the middle of next week. Temperatures cooler following the passage of a cold front on Saturday...more toward normal values. && .AVIATION...(For the 06Z TAFS through 06Z Thursday evening) Issued at 555 PM CDT Wed Jul 20 2016 A line of strong to severe thunderstorms with areas of MVFR cigs and vsbys will persist across east cnetral ND and much of northwest MN through the midnight and overnight period. Storms should exit eastern ND FAR-GFK-TVF areas by 08z...and push out the DTL-FSE-BJI areas through 11z. Expect mainly VFR conds across eastern ND and the Red River Valley corridor on Thursday. in Northwest MN...expect areas of MVFR cigs to persist thru 15z... with VFR conds after 15z. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Voelker LONG TERM...TG AVIATION...Gust
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 355 AM CDT WED JUL 20 2016 MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053- 210900- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038- 054-210900- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 21, 2:04 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
204 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND GST 3 S PARK RAPIDS 46.87N 95.06W
07/21/2016 M55 MPH HUBBARD MN AWOS
PEAK WINDS MEASURED AT TEH PARK RAPIDS AIRPORT /KPKD/.
&&
GGUSTLocal storm report, Jul 21, 2:07 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND GST 2 W LAKE PARK 46.88N 96.14W
07/21/2016 M56 MPH BECKER MN MESONET
PEAK WINDS MEASURED AT THE LAKE PARK RWIS ALONG HIGHWAY
10.
&&
GGUSTLocal storm report, Jul 21, 2:14 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
214 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST 6 ENE PELICAN RAPIDS 46.60N 95.97W
07/21/2016 M60 MPH OTTER TAIL MN MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 21, 2:22 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
222 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST CHAMBERLAIN 46.91N 94.72W
07/21/2016 M52 MPH HUBBARD MN MESONET
PEAK WINDS MEASURED AT THE RWIS ON HWY 64.
&&
GGUSTLocal storm report, Jul 21, 2:33 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
233 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND GST 3 NE BADGER 48.81N 95.97W
07/20/2016 M54 MPH ROSEAU MN MESONET
PEAK WINDS MEASURED AT THE RWIS STATION ALONG HWY 11.
&&
GGUSTSpecial weather statement, Jul 21, 3:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT THU JUL 21 2016
MNZ030>032-040-210945-
GRANT MN-WADENA MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
349 AM CDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL...SOUTHERN
WADENA AND GRANT COUNTIES UNTIL 445 AM CDT...
AT 349 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ESTERDY TO NEAR ELBOW LAKE. MOVEMENT WAS
SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
STAPLES AIRPORT AROUND 355 AM CDT.
BARRETT AND ERDAHL AROUND 415 AM CDT.
HOFFMAN AROUND 435 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4606 9627 4615 9627 4662 9508 4647 9477
4639 9478 4638 9473 4637 9473 4637 9515
4611 9515 4611 9577 4576 9576 4576 9594
TIME...MOT...LOC 0849Z 309DEG 19KT 4644 9477 4599 9606
JHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 59 min |
| Jul 20, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 61 min |
| Jul 20, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 48 min |
| Jul 20, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 45 min |
| Jul 20, 11:07 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington | 53 min |
| Jul 20, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 62 min |
| Jul 20, 11:26 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 41 min |
| Jul 20, 11:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 39 min |
| Jul 20, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 32 min |
| Jul 21, 12:00 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 60 min |
| Jul 21, 12:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 57 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 53 min |
| Jul 21, 12:43 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Otter Tail, Wadena | 62 min |
| Jul 21, 1:20 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wadena, Wilkin | 55 min |
| Jul 21, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 46 min |
| Jul 20, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 50 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 49 min |
| Jul 20, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 50 min |
| Jul 20, 8:35 PM CDT | Special Weather Statement | FGF | Towner | 25 min |
| Jul 20, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 50 min |
| Jul 20, 9:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson | 64 min |
| Jul 20, 9:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 47 min |
| Jul 20, 9:43 PM CDT | Tornado Warning | FGF | Eddy, Griggs, Nelson | 32 min |
| Jul 20, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 46 min |
| Jul 20, 10:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 65 min |
| Jul 20, 11:07 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 53 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.